Blizzard, Kittson
- When
- February 7, 3:18 AM CST to 9:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
As the area of surface low pressure tracked into the Great Lakes on Thursday, February 7th, wind speeds increased even more. In the Red River Valley, wind speeds gusted up to 45 mph.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
As the area of surface low pressure tracked into the Great Lakes on Thursday, February 7th, wind speeds increased even more. In the Red River Valley, wind speeds gusted up to 45 mph. Combined with the light, fluffy fresh snow, visibilities dropped to near zero in open country, and even near zero at times in the sheltered cities. The North Dakota DOT closed Interstate 29 from Grand Forks to the South Dakota border and Interstate 94 from Jamestown to Fargo. The Minnesota DOT closed Interstate 94 from Fergus Falls to Moorhead and portions of state highways near the Red River Valley. Schools were closed, flights were cancelled, and other activities were shut down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 6, 11:39 PM CST, 3 hours 39 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
1139 PM CST Wed Feb 6 2019
.UPDATE...
Issued at 1139 PM CST Wed Feb 6 2019
Still only seeing portions of the FA getting snow. However,
reports from under the snow say they can pick up 1 to 3 inches in
about 3 hours, so it can still be briefly heavy. Portions of west
central Minnesota still have seen little snow, but expect that to
change late tonight into Thursday. Wind speeds have not been too
gusty yet, they are still up and down. More sustained gusty winds
should arrive by morning and continue through the day.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 322 PM CST Wed Feb 6 2019
Winter storm impacts will be the main concern. Main upper level
trough is still across the Rockies and will eject into the central
plains this evening. 12z/18z guidance in decent agreement with
synoptic pattern, with a trend of the mid-level low on Thursday
further westward. This westward trend in the mid-level low on
Thursday raises confidence for widespread blizzard conditions
across the southern Red River Valley to develop after sunrise.
Current snowband producing 1 inch per hour snowfall rates, with
current totals 3-4 inches most areas. Still snowing heavily, and
anticipate most areas within this heavy band will receive 4-10
inches. Next round of snow (warm air advection) moves into the
region tonight. Forcing is more diffuse and snow should affect
most of the region (except Devils Lake Basin). Deformation zone
snowfall affects much of the southern valley into Northwest
Minnesota during the day on Thursday. Most areas will receive 6+
inches of snow by Thursday afternoon, with higher totals up to 12
or so inches within the current heavy snow band. Did expand winter
storm warning to include all Minnesota counties given the multiple
rounds of snow leading to 6+ inches most areas.
Regarding blowing snow impacts on Thursday. Winds expected
25-30mph with gusts to around 40mph. Mixed layer up to 950-925mb
with around 30-35 knots available to mix. This wind is likely
mostly driven by the surface pressure gradient, but should be
longer duration. Given temperatures 0F to -5F, Canadian blowing
snow model suggests near blizzard conditions at times in open
country without falling snow. These types of impacts would be
covered well with a winter storm warning. However, throw falling
snow into the mix and the Canadian blowing snow models suggests
widespread blizzard conditions likely. Issued the blizzard warning
for the southern Red River Valley where confidence is high that
falling snow will fall in conjunction with the stronger winds. If
falling snow occurs further north into the central/northern Red
River Valley, blizzard warning may need to be expanded.
.LONG TERM...(Thursday night through Wednesday)
Issued at 322 PM CST Wed Feb 6 2019
Cold Arctic high pressure Friday will lead to a return to quieter
weather. The cold will continue though with high temperatures only
reaching into single digits below zero on Friday.
Slight warm up this weekend with chances for some light snow
Saturday. Snow potential still looks low as moisture looks
questionable, especially in the ECMWF which is quite dry over the
weekend.
The next chance for snow comes on Monday into Tuesday, but
confidence remains low as there is little agreement between models.
The GFS and ECMWF both have some kind of trough at 500 mb, but the
depth and location differ significantly. This leads to different
impacts at the surface with very different surface feature such as
low placement. So general agreement in some kind of wave leading to
a potentially impactful snow event, but low confidence in any
specifics at this point.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1139 PM CST Wed Feb 6 2019
Stuck pretty close to the previous set of TAFs. Tried to add a
little more definition to the expected increase in wind speeds
late tonight through Thursday morning. They should also very
slowly start to decrease Thursday evening. Highest impact weather
or the strongest winds/lowest visibilities should be from Thursday
morning throughout the day, especially at KFAR. Will be
monitoring to see if the lower visibilities occur all throughout
the valley or just in the southern valley. So will be adjusting
as we get a feel for things Thursday morning.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 6 AM CST Thursday for NDZ039-049-052-
053.
Blizzard Warning from 6 AM to 9 PM CST Thursday for NDZ039-049-
052-053.
Winter Storm Warning until 9 PM CST Thursday for NDZ027-029-030-
038.
Wind Chill Advisory until 9 PM CST Thursday for NDZ006-007-014-
015-024.
Winter Weather Advisory until 9 PM CST Thursday for NDZ008-016-
026-028-054.
MN...Winter Storm Warning until 6 AM CST Thursday for MNZ003-029-030-
040.
Blizzard Warning from 6 AM to 9 PM CST Thursday for MNZ003-029-
030-040.
Winter Storm Warning until 9 PM CST Thursday for MNZ001-002-
005>009-013>017-022>024-027-028-031-032.
Winter Weather Advisory until 9 PM CST Thursday for MNZ004.
&&
UPDATE...Godon
SHORT TERM...TG
LONG TERM...NC
AVIATION...GodonHazardous Weather Outlook National Weather Service Grand Forks ND 259 PM CST Wed Feb 6 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-072100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh County-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County- 259 PM CST Wed Feb 6 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Areas of heavy snow today into Thursday with storm totals of 4 to 10 inches along a band from southeast North Dakota to northwest Minnesota. Blowing snow expected to lower visibilities creating difficult travel conditions. Wind chills tonight as low as 40 below zero. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional snowfall of 2 to 4 inches along with strong winds will lead to significant reductions in visibility due to blowing snow. Blizzard conditions expected in the southern Red River Valley on Thursday. Wind chills Thursday night/Friday morning as low as 45 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but snow and visibility reports are appreciated. NDZ006-007-014-015-024-072100- Towner-Cavalier-Benson-Ramsey-Eddy- 259 PM CST Wed Feb 6 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Snow of 1 to 3 inches expected with some areas of blowing snow. Wind chills values as low as 40 below zero. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional light snow possible with continued areas of blowing snow. Wind chills as low as -50 Thursday night/Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
953 PM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM SNOW CASSELTON 46.90N 97.21W
02/06/2019 E7.0 INCH CASS ND PUBLIC
STILL SNOWING
0952 PM SNOW 5 S RED LAKE 47.80N 95.02W
02/06/2019 E6.0 INCH Beltrami MN PUBLIC
STILL SNOWING
&&
VGODONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1029 PM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM SNOW TWO INLETS 47.05N 95.22W
02/06/2019 E5.0 INCH BECKER MN PUBLIC
STILL SNOWING
&&
VGODONThe national radar mosaic for the moment the first event began.
8 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796714, 796715, 796716, 796717, 796718, 796719, 796720, 796721.